Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

December 10, 2021Daviess County, Lawrence County, Martin County, Indiana

NWS Indianapolis, IN issued this special weather statement at Dec 10, 2021, 8:30 PM EST for Daviess County, Lawrence County, Martin County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2021, 8:30 PM EST (01:30 UTC)
Expired
Dec 10, 2021, 9:15 PM EST
In force
45 min
Issued by
NWS Indianapolis, IN
Hail
0.50 in
Wind
50

Counties Daviess County, IN, Lawrence County, IN, Martin County, IN

The radar

The Evansville,IN radar (KVWX), 100 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

214 
WWUS83 KIND 110130
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
830 PM EST Fri Dec 10 2021
 
INZ061-062-068>070-110215-
Daviess IN-Martin IN-Lawrence IN-Greene IN-Monroe IN-
830 PM EST Fri Dec 10 2021

...A strong thunderstorm will impact portions of southern Monroe,
Martin, southeastern Greene, Lawrence and Daviess Counties through
915 PM EST...

At 830 PM EST, Doppler radar was tracking a strong thunderstorm over
Washington, or 13 miles northeast of Petersburg, moving northeast at
65 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Bedford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3863 8725 3863 8724 3865 8725 3866 8724
      3866 8725 3867 8726 3919 8646 3908 8637
      3905 8637 3905 8635 3899 8632 3896 8628
      3888 8628 3852 8714
TIME...MOT...LOC 0130Z 234DEG 55KT 3864 8713 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

NIELD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Dec 10, 6:29 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Dec 10, 6:29 PM EST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Indianapolis IN
629 PM EST Fri Dec 10 2021

...Updated Aviation Discussion...

.Short Term...(This evening through Saturday night)
Issued at 246 PM EST Fri Dec 10 2021

Quick Overview:

--There will be a risk of severe thunderstorms, including tornadoes,
this evening and overnight, with the greatest threat roughly between
10pm and 4am.

--Impacts include; tornadoes, damaging winds (up to 80 mph
possible), and a secondary risk of hail (in most cases not exceeding
quarter size).

--This will be a nocturnal event during a time of year that
traditionally sees a low frequency of severe storms, so pre-event
messaging and emphasis of the danger of overnight storms is
important (see messaging section below).

Forecast Challenges/Uncertainties:

--Warm front position/timing, and where (how far north) specifically
the low-level thermodynamic environment will be supportive of
tornadoes.

--Whether prefrontal confluence quasi-discrete activity can evolve
into our area (conditional), or exclusively frontally-forced QLCS.

--In the best case scenario, upstream initiation of pre-frontal
discrete truly surface based convection and higher-end tornado
threat occurs mostly south of the area, but damaging winds and QLCS
tornadoes remain possible late tonight.

--In the worst case scenario, upstream pre-frontal confluence zone
initiates convection that remains at least quasi-discrete into our
area and interacts with a rapidly destabilizing PBL, resulting in a
more substantial tornado threat, followed by a QLCS wind/tornado
threat later.

Meteorological Analysis:

We won't belabor the synoptic scale pattern/processes as we've
talked extensively about it the past few days. In short, a strong
mid-latitude system with the surface low this evening, falling to
990-mb or below by late evening. Anomalously strong and moist
southerly low-level flow is ongoing and will strengthen further. Our
environment will rapidly transform through the evening. This will
precondition the environment for deep/moist convection as forcing
for ascent increases with the approach of the trough.

Such rare/strong warm advection will result in a non-diurnal
temperature curve today, with our high temperature being at
midnight. The record for Indianapolis for 12/10 is 66, and may be
approached around midnight. Tomorrow's record high is also 66 and
could be approached around and just after midnight.

Some important details with the trough geometry are that it is
positively tilted, and thus mean flow/deep shear vector orientation
is aligned oblique enough to the cold front for linear evolution.
For the linear convection along the front later in the night, we'll
be watching particularly closely for rear inflow jets and surges
within the line as these reorientations are often where tornadoes
are favored. From the apex of the bows northward is where concern is
often highest for QLCS mesovortices and tornadoes. Also, it's worth
noting that winds aloft will be particularly strong and momentum
transfer resulting in severe gusts will not be difficult to achieve,
even with weaker convection.

Preceding the QLCS threat, there is concern for open warm sector
convection driven by pre-frontal confluence area (similar to the
October 24th event in Missouri). These are usually linked to either
the old Pacific front that has become diffuse at the surface, and/or
the leading edge of stronger DCVA and its subtle surface reflection
that may not be particularly baroclinic, at least relative to the
aforementioned lagging primary front. Or, a subtle lead shortwave
trough. The warm sector is broad and a 2m theta-e surge in tandem
with steepening low-level lapse rates are seen in the models rapidly
overspreading the area early-mid evening. This is a classic
signature associated with many past nocturnal tornado events. Prior
to this occurring, convection should be relatively weak and
nontornadic, owing to a stable PBL north of the warm front.
Nevertheless convection could become fairly widespread where
isentropic ascent is maximized north of the warm front. However, a
dangerous parameter space will evolve once the warm sector spreads
into southern and central Indiana during the evening with
strengthening low level jet, causing surface-based buoyancy to
increase and support tornadoes. Further adding to the concern is
hints of an elevated mixed layer and associated steeper midlevel
lapse rates resulting in larger instability and stronger parcel
acceleration and more robust convection.

So, no argument that when coupled with strong deep layer and low-
level shear values, the parameter space is favorable for severe
storms and tornadoes this evening into the night. The concern then
goes back to pre-frontal storm mode and evolution. We attempt to
assess this potential below, but there remains uncertainty:

Water vapor channel imagery shows a lead shortwave trough over
northern Oklahoma with the main mid-upper trough now emerging from
the central Rockies onto the High Plains. Pinning down the exact
timing and magnitude of influence of this lead wave and/or
CFA/prefrontal convergence to delineate a more focused corridor of
concern is difficult. Hi-res guidance/HREF members reaffirm this
uncertainty with varying depictions but most do show at least some
pre-frontal development. More members than not are focusing this to
our southwest, and perhaps into southern Indiana, and this would be
along/near the favored 570-dm 500-mb height contour, which is old
school but it often works. This suggests that portions of northeast
Arkansas, southeast Missouri into southern Illinois, west Kentucky
and far southwest Indiana will have greater concern than our area.
Sometimes large convective blow-ups to our south can result in
dynamic PV adjustment and locally enhance subsidence limiting
convective potential. Even if this scenario were to happen, we
shouldn't minimize the threat in our area as again we will at least
see some damaging wind and QLCS tornado potential with squall line
during the predawn hours.

Storm motions if prefrontal warm sector convection moves into our
area will be east-northeasterly at around 60 mph, and eastward
progression of the late night line of convection will be nearly as
fast.

Storms should be fairly progressive but could produce locally heavy
rainfall amounts in portions of southern Indiana that saw heavy
rainfall earlier in the week, with depressed flash flood guidance.
Flooding isn't expected to be a primary concern, but heavy amounts
in areas that experience two or more storms could cause localized
flooding, particularly where the ground is saturated.

We will watch observational data closely through the late afternoon
and evening upstream and once we see the character and expansiveness
of upstream convection, we will be able to refine timing and speak
more confidently about severe magnitude. Mesoanalysis will be
critical later today and tonight.

To Our Partners/Messaging:

We're asking our partners to help stress the danger of the overnight
severe potential. There are only a handful of days per year we ask
people to be particularly vigilant at night. Furthermore, December
is outside of our typical severe season and so overall awareness may
be low. Some ideas for items to stress today are to consider turning
on WEA alerts on phones if they've disabled them in the past, check
the status of warning devices such as weather radios and broadcast
media/private apps (multiple ways to get warnings are key), charge
devices ahead of time. Also, review sheltering plans, clean out
closets for sheltering, etc. Emphasizing that storms will be moving
fast (55-65 mph) and warning lead time could be a challenge,
especially for any QLCS tornadoes.

Thanks to our partners and your critically important roles, and
please never hesitate to contact us directly if you need anything
before, during, or after this severe weather event.

Saturday and Saturday Night....

Precipitation...

Around sunrise tomorrow morning, a strong cold front will pass
through central Indiana, providing chances of thunderstorms for
locations upstream (See Friday discussion for details on severe
threat). Current high resolution models are indicating the front
should be through central Indiana prior to noon EST. The near
surface layer behind this front is significantly drier, and should
limit any chances of wrap around moisture reaching the ground.

Temps...

Pre-frontal temperatures will be in the upper 50s to low 60s
tomorrow morning. Following the passage of the cold front,
temperatures will plummet 20+ degrees, resulting in afternoon
temperatures near 40. Dew point temperatures in the 20s and clear
skies should create an efficient environment for diurnal cooling,
allowing temperatures to fall quickly Saturday night. This will lead
to lows in the mid 20s; a shocking difference with temperatures 35-
40 degrees warmer just 24 hours prior.

Winds...

Near surface will increase significantly as well Saturday within the
drier, cooler airmass. The low will be nearing an efficient
cyclogenesis zone along a steep thickness gradient Saturday morning;
of which should allow for sharp surface pressure falls. This will
create a steep pressure gradient over the Great Lakes and Northern
Ohio Valley. This in combination with an expanding PBL in the
presence of increasing dew point depression in the late morning will
provide prime conditions for high winds and wind gusts. Sustained
winds should be between 20-30MPH for most of central Indiana
tomorrow morning. Sounding analysis shows momentum transfer from
around 2000 feet (just above the LCL), resulting in gust upwards of
50MPH in northern portions of central Indiana.

&&

.Long Term...(Sunday through Friday)
Issued at 246 PM EST Fri Dec 10 2021

A much quieter weather pattern will settle in for the latter part of
the weekend lasting through much of the upcoming week as surface and
upper level ridging dominate across the region.

Winds will back to southwest as early as during the day Sunday with
the center of the surface high passing through the Tennessee Valley.
This will enable a return to a warm advection regime with mild
temperatures quickly back in the Ohio Valley as early as Monday.
Highs in the 50s will be common Monday and Tuesday with low to mid
60s again possible on Wednesday ahead as southerly flow intensifies
ahead of another developing low pressure system over the central
Rockies.

The aforementioned low will intensify as it interacts with a
sharpening upper level trough and tracks northeast midweek. One
difference with this system versus the current one will be a track
further to the north and west with forcing aloft displaced to the
northwest of the region as well. The trailing cold front will bring
showers and perhaps some thunder Wednesday night into Thursday with
another cooldown to follow to end the week. But that being
said...the cooler temperatures will be just much closer to normal
for mid December than earlier in the week.

There are some hints of the cold front getting hung up just south of
the area next weekend which may lead to more unsettled weather and
possibly a surge of colder air that may enable some snowflakes to
mix in with rain. Ultimately...winter showing no signs of appearing
across the region within the next 7 days.

&&

.Aviation...(00Z TAF Issuance)
Issued at 628 PM EST Fri Dec 10 2021

IMPACTS:

* IFR or worse ceilings will continue this evening into the
  overnight, with fluctuations in both ceiling and visibility
  likely, particularly with thunderstorm activity.

* Convection will develop later this evening and impact all
  terminals through the predawn hours

* Southerly wind gusts will increase to near 30kts by late
  evening...higher winds possible in and near thunderstorms

* Low level wind shear this evening into the overnight.

* winds will veer to westerly with the cold frontal passage early
  Saturday: gusts at 30-40kts expected throughout much of the day
  Saturday

Discussion:

Poor flying conditions will be the rule this TAF period as rapidly
strengthening low pressure pushes northeastward into the Great
Lakes and drags a strong cold front through the area.

Widespread restricted ceilings, primarily IFR or worse, are expected
in the warm sector overnight, although there will likely be
fluctuations in both ceiling and visibility, particularly in
thunderstorm activity.

Expect convection to continue to develop to our west and southwest
this evening and begin to impact the terminals after about 03Z or
so, and have used TEMPO groups to try to better define impact
windows, although uncertainty remains in the high shear, relatively
low instability environment.

Surface winds are likely to become gusty in short order, although
will still carry low level wind shear given extremely strong
southerly/southwesterly flow just off the surface overnight.

After the front passes late tonight into early Saturday morning,
there may be a brief period where ceilings improve before widespread
MVFR stratus redevelops.

Winds will become quite strong on Saturday with gusts at times well
into the 30KT to near 40KT range, strongest to the north. These
gusts will dissipate very late in the period in typical diurnal
fashion.

&&

.IND WATCHES/WARNINGS/ADVISORIES...

Wind Advisory from 7 AM to 5 PM EST Saturday for INZ021-028>031-
035>042.

&&

Short Term...BRB/Updike
Long Term...Ryan
Aviation...Nield
Hazardous weather outlook, Dec 10, 7:54 PM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
754 PM EST Fri Dec 10 2021

INZ021-028>031-035>049-051>057-060>065-067>072-120100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
754 PM EST Fri Dec 10 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Severe thunderstorms possible late this evening into the overnight
hours. Damaging winds will be the primary risk from storms, but a few
tornadoes and large hail will also be possible. Brief heavy rainfall
may produce localized flooding in some locations as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong westerly wind gusts up to 40 to 50 mph are expected Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight and early Saturday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Dec 10, 8:30 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
830 PM EST Fri Dec 10 2021

INZ061-062-068>070-110215-
Daviess IN-Martin IN-Lawrence IN-Greene IN-Monroe IN-
830 PM EST Fri Dec 10 2021

...A strong thunderstorm will impact portions of southern Monroe,
Martin, southeastern Greene, Lawrence and Daviess Counties through
915 PM EST...

At 830 PM EST, Doppler radar was tracking a strong thunderstorm over
Washington, or 13 miles northeast of Petersburg, moving northeast at
65 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Bedford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3863 8725 3863 8724 3865 8725 3866 8724
      3866 8725 3867 8726 3919 8646 3908 8637
      3905 8637 3905 8635 3899 8632 3896 8628
      3888 8628 3852 8714
TIME...MOT...LOC 0130Z 234DEG 55KT 3864 8713

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 9:22 PM ESTSpecial Weather StatementINDJennings23 min
Dec 10, 9:34 PM ESTSpecial Weather StatementINDBrown26 min
Dec 10, 9:38 PM ESTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson, Shelby25 min
Dec 10, 11:14 PM ESTSpecial Weather StatementINDHendricks, Johnson, Marion, Morgan, Shelby31 min
Dec 10, 11:32 PM ESTSevere Thunderstorm WarningINDFountain, Vermillion, Warren28 min
Dec 10, 11:42 PM ESTSevere Thunderstorm Warning Considerable damage threatINDDaviess, Greene, Knox, Martin, Monroe, Owen33 min
Dec 10, 11:45 PM ESTTornado WarningINDFountain, Parke, Vermillion30 min
Dec 10, 11:55 PM ESTSevere Thunderstorm Warning Considerable damage threatINDDaviess, Greene, Knox, Sullivan35 min
Dec 10, 11:55 PM ESTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Tippecanoe, Vermillion, Vigo and 1 more35 min
Dec 11, 12:10 AM ESTTornado WarningINDDaviess, Greene, Knox, Sullivan22 min
Dec 11, 12:16 AM ESTSevere Thunderstorm WarningINDCarroll, Clinton, Montgomery, Parke, Putnam, Tippecanoe29 min
Dec 11, 12:36 AM ESTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Hamilton, Howard, Montgomery and 1 more24 min
Dec 11, 12:58 AM ESTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton, Hendricks, Howard, Madison and 4 more32 min
Dec 11, 1:05 AM ESTSevere Thunderstorm WarningINDParke, Vermillion, Vigo25 min
Dec 11, 1:18 AM ESTSevere Thunderstorm WarningINDDelaware, Hamilton, Henry, Madison, Tipton38 min
Dec 11, 1:28 AM ESTSevere Thunderstorm WarningINDClay, Parke, Putnam, Vigo32 min
Dec 11, 1:44 AM ESTAreal Flood AdvisoryINDBoone, Clinton, Montgomery, Parke, Putnam, Vermillion4 hr
Dec 11, 1:49 AM ESTSevere Thunderstorm WarningINDHendricks, Putnam26 min
Dec 11, 1:59 AM ESTSevere Thunderstorm WarningINDHendricks, Putnam21 min
Dec 11, 2:08 AM ESTSpecial Weather StatementINDDaviess, Greene, Knox, Martin52 min
Dec 11, 2:15 AM ESTSevere Thunderstorm WarningINDHamilton, Marion30 min
Dec 11, 2:35 AM ESTSevere Thunderstorm WarningINDDelaware, Henry, Madison25 min
Dec 11, 2:40 AM ESTSpecial Weather StatementINDBrown, Johnson, Monroe50 min
Dec 11, 2:56 AM ESTSevere Thunderstorm WarningINDDelaware, Randolph34 min
Dec 11, 2:56 AM ESTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson, Monroe, Morgan, Shelby34 min
Dec 11, 3:31 AM ESTAreal Flood AdvisoryINDBoone, Delaware, Hamilton, Madison, Tipton3 hr
Dec 11, 3:39 AM ESTSpecial Weather StatementINDRush36 min
Dec 11, 3:44 AM ESTSevere Thunderstorm WarningINDRush16 min
Dec 11, 3:53 AM ESTSpecial Weather StatementINDJennings37 min
Dec 11, 10:17 AM ESTAreal Flood WarningINDRush23 hr
Dec 11, 11:49 AM ESTRiver Flood WarningINDDelaware, Randolph16 hr

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.